JACKSONVILLE, Fla. — From loss of smell to brain fog, COVID-19 has caused a variety of symptoms in the people who get infected.
Those now getting the vaccine could also face some temporary side effects. A Mayo Clinic dermatologist told Action News Jax about the impacts she’s seen the virus and vaccine have on our skin.
Early in the pandemic, a lot of people found themselves dealing with hand dermatitis, commonly known as hand eczema. Local hairstylist Temia Lofton was one of them.
Describing her issues, Lofton said, “My hand was discolored and from here to here. It was just black and it was irritated, anything that I put on it, it felt like it was burning.”
Mayo Clinic Dermatologist Dr. Olayemi Sokumbi said in most cases it was the result of all the extra hand-washing and sanitizing that stripped the skin of its natural oils, causing it to crack and get irritated or infected.
At the height of COVID-19 cases in our community, Dr. Sokumbi saw patients with what is now called “COVID toes,” purple-ish, tender or itchy bumps and blisters on their toes. The doctor noticed something interesting in her youngest patients.
Dr. Sokumbi said, “In kids who have this, some of them actually never had COVID-19, to the awareness of the family members, but then when we went to retrospect, and perhaps they got antibody testing, we found they had positive antibodies.”
Dr. Sokumbi is now fielding calls about rashes or bumps showing up on their arms several days after getting the Moderna vaccine.
The doctor said, “I’ve seen somewhere within, for four to ten days. They develop a red rash usually at the site of injection, can be painful for some. For others, it can be quite itchy.”
Dr. Sokumbi said, “It does not require cause for panic, it should not discourage you from taking the vaccine. It needs to certainly not discourage you from completing the second dose of your Moderna vaccines.”
Doctor Sokumbi said you can take an oral antihistamine or use an anti-itch cream for relief, and “COVID arm” usually goes away in about a week.
The doctor said it is important to get both doses of your vaccine, and if you have any concerns, reach out to your doctor.